Alert archive / Arkansas / Tornado Warnings in 2014

Tornado Warning 27, NWS Little Rock, AR

September 17, 2014Newton County, Searcy County, Arkansas

NWS Little Rock, AR issued this tornado warning at Sep 17, 2014, 3:39 PM CDT for Newton County, Searcy County, Arkansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2014, 3:39 PM CDT (20:39 UTC)
Expired
Sep 17, 2014, 4:00 PM CDT
In force
21 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Newton County, AR, Searcy County, AR

The radar

The Little Rock radar (KLZK), 127 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WFUS54 KLZK 172039
TORLZK
ARC101-129-172100-
/O.NEW.KLZK.TO.W.0027.140917T2039Z-140917T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
339 PM CDT WED SEP 17 2014

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN SEARCY COUNTY IN NORTH CENTRAL ARKANSAS...
  SOUTHEASTERN NEWTON COUNTY IN NORTH CENTRAL ARKANSAS...

* UNTIL 400 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED 4 MILES SOUTHEAST OF CARVER...OR 12 MILES EAST OF
  JASPER. DOPPLER RADAR SHOWED THIS SEVERE STORM MOVING SOUTHEAST AT
  35 MPH.

* LOCATIONS IN THE PATH OF THIS DANGEROUS STORM INCLUDE...
  WITTS SPRING...       POINT PETER...        EULA...
  BOHANNON...           RICHLAND CREEK CAMPGROUND...
  BASS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3580 9272 3574 9296 3596 9305 3601 9294
TIME...MOT...LOC 2039Z 328DEG 31KT 3594 9297

$$

226
1 follow-up statement
121 
WWUS54 KLZK 172053
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
353 PM CDT WED SEP 17 2014

ARC101-129-172100-
/O.CON.KLZK.TO.W.0027.000000T0000Z-140917T2100Z/
NEWTON AR-SEARCY AR-
353 PM CDT WED SEP 17 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN SEARCY AND
SOUTHEASTERN NEWTON COUNTIES UNTIL 400 PM CDT...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
DANGEROUS STORM WAS LOCATED 2 MILES NORTHWEST OF EULA...OR 16 MILES
EAST OF JASPER...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS DANGEROUS STORM INCLUDE...
  WITTS SPRING...       EULA...               BOHANNON...
  RICHLAND CREEK CAMPGROUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3580 9272 3574 9296 3595 9299 3598 9292
TIME...MOT...LOC 2053Z 328DEG 31KT 3591 9292

$$

226

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Sep 17, 1:49 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 17, 1:49 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
149 PM CDT WED SEP 17 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

AREA OF SHRA/TSRA ONGOING ACROSS SRN MO IS BEGINNING TO ACCELERATE
AS THE STRONGEST CELLS ALONG THE WRN HALF OF THIS COMPLEX DROPS SOUTH
INTO AR. SEVERAL OF THE RECENT RUNS OF THE HIGH-RES HRRR HAVE DONE A
REASONABLE JOB ON THESE FEATURES...AND SHOW THIS ACTIVITY DROPPING
GENERALLY SOUTH THROUGHOUT THE AFTERNOON HRS. EXPECTING THIS
ACTIVITY TO GENERALLY FOLLOW THE HIGHER INSTABILITY AXIS ACROSS
THE WRN HALF TO TWO-THIRDS OF THE STATE WHERE MOST UNSTABLE CAPE
VALUES ARE ON THE ORDER OF 1-3K J/KG AT THIS HR. AS A RESULT...DO
HAVE HIGHEST POPS THROUGH MID AFTERNOON OVER THE NRN AND NWRN
SECTIONS OF THE CWA...THEN DROPPING SOUTH TO SW OVER TIME LATER
THIS AFTERNOON. THE HRRR SOLUTIONS EVEN KEEP THIS ACTIVITY GOING
INTO THE SWRN SECTIONS OF THE AREA BY THIS EVENING...SO HAVE
GENERALLY FOLLOWED THIS TREND WITH POPS. HOWEVER...DO DROP POPS
OVER TIME AS UNCERTAINTY IN COVERAGE AN INTENSITY INCREASES BY
LATE THIS EVENING REGARDING THIS ONGOING CONVECTIVE ACTIVITY.

BEYOND THIS EVENING...THE TIMING AND PLACEMENT OF WHAT MAY BE THE
NEXT UPPER DISTURBANCE MOVING OVER THE STATE BECOMES A BIT
UNCERTAIN. EARLIER SHORT TERM MODEL SOLUTIONS HAVE THE NEXT WAVE
MOVING OVER LATE TONIGHT INTO THU MORNING...BUT THIS MAY NOT BE THE
CASE WITH THE ONGOING ACTIVITY AND ITS EXPECTED PATH. THE NEXT WAVE
MAY BE DELAYED A BIT LONGER...BUT MAY ALSO NOT BE AS INTENSE AS
EARLIER EXPECTED. WITH THAT SAID...CONTINUE WITH GENERALLY LOCATION
OF CHANCE POPS FOR MUCH OF THU...BUT HAVE DECREASED POPS SOME AS A
RESULT OF THE UNCERTAINTY OF WHEN/WHERE THE NEXT WAVE MAY MOVE.

BY FRI INTO EARLY SAT...AN UPPER RIDGE WILL MOVE OVER THE
REGION...DECREASING POPS AND INCREASING TEMPS ACROSS THE STATE. BY
LATE IN THE PERIOD THOUGH...HAVE INCREASING POPS WITH THE APPROACH
OF AN UPPER LOW OR THE REMNANTS OF ODILE AS THEY APPROACH FROM THE
WEST/NW.

&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY

A COLD FRONT WILL BE MAKING ITS WAY THROUGH THE STATE AT THE START
OF THE LONG TERM...WITH SOME RAIN CHANCES MAKING THEIR WAY INTO THE
AREA THROUGH MONDAY AFTERNOON. THOUGH...LATEST MODEL SOLUTIONS SEEM
LESS AMBITIOUS ABOUT WIDESPREAD RAINFALL IN THE STATE.

AS RAIN CHANCES DISSIPATE BY MONDAY...COOLER AIR WILL FILTER INTO THE
STATE. BOTH HIGH AND LOW TEMPERATURES WILL BE FAIRLY NORMAL TO
SLIGHTLY BELOW NORMAL FOR THE LATTER PART OF SEPTEMBER IN ARKANSAS.
WINDS WILL GENERALLY BE OUT OF THE NORTH THROUGH THE EXTENDED PERIOD
AND A COOL NORTHWEST FLOW ALOFT WILL BE IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     64  80  62  83 /  30  30  10  10
CAMDEN AR         71  88  68  89 /  40  40  20  10
HARRISON AR       63  78  61  80 /  40  30  10  10
HOT SPRINGS AR    69  86  67  85 /  50  30  20  10
LITTLE ROCK   AR  69  85  66  86 /  50  30  20  10
MONTICELLO AR     71  88  67  88 /  30  30  20  10
MOUNT IDA AR      67  85  65  84 /  40  30  20  10
MOUNTAIN HOME AR  63  78  60  81 /  30  30  10  10
NEWPORT AR        64  80  61  83 /  30  30  10  10
PINE BLUFF AR     70  87  66  87 /  40  30  20  10
RUSSELLVILLE AR   67  85  65  84 /  40  30  10  10
SEARCY AR         66  82  63  83 /  40  30  10  10
STUTTGART AR      68  84  65  85 /  40  30  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...62 / LONG TERM...226
Hazardous weather outlook, Sep 17, 7:41 AM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
741 AM CDT WED SEP 17 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181245-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
741 AM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL BE NOTED ACROSS THE AREA EARLY THIS MORNING. THE FOG
WILL BE LOCALLY DENSE IN SPOTS...ESPECIALLY IN NORTHERN SECTIONS OF
THE STATE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL EVENTUALLY MOVE INTO PARTS
OF NORTHERN ARKANSAS LATER THIS MORNING. WHILE A FEW STORMS COULD
PRODUCE HAIL UP TO PENNY SIZE...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

THUNDERSTORMS ARE LIKELY TO REDEVELOP LATE THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS. A FEW OF THESE STORMS COULD
BE STRONG AND PRODUCE HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...ESPECIALLY
OVER THE SOUTHWESTERN HALF OF THE STATE.

AFTER DRY AND WARM WEATHER FRIDAY INTO THE FIRST PART OF THE
WEEKEND...A COLD FRONT WILL SWEEP INTO ARKANSAS SATURDAY NIGHT AND
SUNDAY. THERE ARE GOOD CHANCES FOR THUNDERSTORMS WITH THE FRONT.

DATA IS SHOWING THE REMNANTS OF HURRICANE ODILE...FROM THE PACIFIC
OCEAN...MOVING INTO THE MIDDLE PART OF THE COUNTRY AND INTERACTING
WITH THE FRONT. THIS WOULD ADD MOISTURE TO THE ENVIRONMENT...AND
COULD RESULT IN HEAVY RAINFALL WHEN THE FRONT CROSSES THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Sep 17, 2:31 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
231 PM CDT WED SEP 17 2014

ARZ003-004-172000-
BOONE AR-MARION AR-
231 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR BOONE AND EXTREME WESTERN MARION
COUNTIES UNTIL 300 PM CDT...

AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF OMAHA...OR 13 MILES
NORTHEAST OF GREEN FOREST...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  HARRISON...           WININGTON...          WILLIS...
  SELF...               ROBERSON HOLLOW...    RED BANK...
  OMAHA...              MYRTLE...             LEAD HILL...
  DIAMOND CITY...       CAPPS...              BERGMAN...
  SOUTH LEAD HILL...    RIDGEWAY...           BURLINGTON...
  BATAVIA...            ALPENA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3631 9288 3614 9330 3650 9330 3650 9329
      3651 9289
TIME...MOT...LOC 1931Z 299DEG 24KT 3641 9320

226
Special weather statement, Sep 17, 2:42 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
242 PM CDT WED SEP 17 2014

ARZ007-015-016-172005-
INDEPENDENCE AR-IZARD AR-SHARP AR-
242 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHARP...SOUTHEASTERN
IZARD AND NORTHERN INDEPENDENCE COUNTIES UNTIL 300 PM CDT...

AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF LAKE NAVAJO TO 5 MILES SOUTHWEST OF SIDNEY...AND MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SIDNEY...             MT PLEASANT...        CAVE CITY...
  SITKA...              SANDTOWN...           POUGHKEEPSIE...
  NELSONVILLE...        MAXVILLE...           LAFFERTY...
  GRANGE...             EVENING SHADE...      CURIA...
  CHARLOTTE...          CENTER...             AETNA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3622 9134 3590 9135 3589 9132 3588 9132
      3580 9141 3591 9188 3624 9146
TIME...MOT...LOC 1942Z 284DEG 32KT 3615 9142 3594 9166

226
Local storm report, Sep 17, 3:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
307 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             HARRISON                36.24N 93.12W
09/17/2014  E1.75 INCH       BOONE              AR   LAW ENFORCEMENT

            HAIL STARTED OUT AS PENNY SIZE...INCREASED TO NICKEL
            SIZE...AND NOW GOLFBALL SIZED HAIL IS FALLING.

&&

57
Local storm report, Sep 17, 3:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
311 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             HARRISON                36.24N 93.12W
09/17/2014  E1.00 INCH       BOONE              AR   LAW ENFORCEMENT

            QUARTER SIZED HAIL WAS FALLING AT HARRISON POLICE
            DEPARTMENT.

&&

57
Local storm report, Sep 17, 3:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
321 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             HARRISON                36.24N 93.12W
09/17/2014  E1.00 INCH       BOONE              AR   CO-OP OBSERVER

            QUARTER SIZED HAIL FELL FOR ABOUT 10 MINUTES.

&&

57
Local storm report, Sep 17, 3:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
323 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             HARRISON                36.24N 93.12W
09/17/2014  M1.00 INCH       BOONE              AR   NWS EMPLOYEE

0315 PM     HAIL             HARRISON                36.24N 93.12W
09/17/2014  E1.25 INCH       BOONE              AR   BROADCAST MEDIA

&&

58

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:23 AM CDTSpecial Weather StatementLZKMarion32 min
Sep 17, 1:18 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Marion42 min
Sep 17, 1:57 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Sharp48 min
Sep 17, 2:31 PM CDTSpecial Weather StatementLZKBoone29 min
Sep 17, 2:42 PM CDTSpecial Weather StatementLZKSharp23 min
Sep 17, 2:48 PM CDTSevere Thunderstorm WarningLZKBoone27 min
Sep 17, 3:10 PM CDTSevere Thunderstorm WarningLZKBoone, Marion, Newton, Searcy35 min
Sep 17, 3:16 PM CDTFlash Flood WarningLZKBoone2 hr
Sep 17, 3:22 PM CDTTornado WarningLZKNewton, Searcy23 min
Sep 17, 3:43 PM CDTSevere Thunderstorm WarningLZKNewton, Pope, Searcy, Van Buren47 min
Sep 17, 3:52 PM CDTFlash Flood WarningLZKMarion, Newton, Searcy2 hr
Sep 17, 4:27 PM CDTSevere Thunderstorm WarningLZKConway, Searcy, Stone, Van Buren33 min

Nearby

Tornado Warnings in Arkansas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.